Back to Ask the Diabetes Team Ask the Diabetes Team

From Portland, Oregon, USA:

I am writing to thank you for answering my previous question and solving the mystery of my diarrhea. Since I am uninsured, barely able to work, and still a year from even a hearing for social security, my access to a doctor is severely limited. My complaints about the diarrhea have been met only with suggestions that I take anti-diarrheals which always leave me writhing in agony and praying for the diarrhea to come back. The only way I have found to control it is to not eat, which I have been told is dangerous with diabetes, but I am terrified of losing the little work I have because of too much time in the bathroom. Since organ damage is still a real possibility, what can I do about it? Should I be worried that metformin and Actos may do further damage? Do I have any hope that it will heal? Is there something I can do (exercise, foods, vitamins) to help this along? Or, should I go directly for the CAT scan and a specialist for a proper diagnosis? What kind of doctor should I see, a gastroenterologist, endocrinologist? I know the help you can give me is limited by many factors, but anything is better than floundering around in the dark like I have been.

A friend of mine insists that hypoglycemia and diabetes are opposite ends of the same disease. I say they are entirely different conditions. Which is true?


I would suggest starting with someone you trust. Many times, a general internist or family physician can be a place to start and they can help you see a qualified gastroenterologist, if this is necessary. It is not necessarily true that other medications will do damage, but these medications should be given under the supervision of a physician.

Hypoglycemia is not necessarily the other end of the spectrum from diabetes. In some cases, it may be that hypoglycemia may occur as a preamble to type 2 diabetes when patients produce large amounts of insulin to overcome insulin resistance. In other situations, hypoglycemia has nothing at all to do with diabetes. In fact, the number of causes for hypoglycemia can be quite numerous.


Original posting 25 Feb 2008
Posted to Other Illnesses and Pills for Diabetes


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.